Are My Antidepressants Making Me Fat?

Feeling unfuckable should qualify as a sexual side effect.

|
Dec 2 2016, 2:00pm

Recently, a woman gave me her seat on the subway. She did not get off at the next stop. She was also wearing stilettos. After I sat down, I realized she thought I was with child. I was merely with breakfast. It wasn't exactly a strain for me to continue sweating while pushing out my "baby bump," so I committed to the role to avoid embarrassing either one of us any further.

After I got off, I told myself it could happen to anyone—anyone with slight stomach distention who happened to be wearing a sack-like dress and a pair of fashion-forward orthotic sneakers. I'd also recently gained 15 pounds, the cause of which I wasn't certain but had a few theories. Could it have been switching my afternoon snack from almonds to cashews? That I'd finally put on my adult-woman weight? Or maybe that my doctor had neglected to mention Prozac might add a pound or twenty?

According to WebMD, my favorite MD mainly because it can't tell me when I'm being ridiculous, for up to 25% of people, antidepressants can cause weight gain of ten pounds or more.It's not clear whether it's the actual medication or the altered mood that causes the weight gain; a recent study suggests the effects vary from person to person and drug to drug.

Before switching to Prozac, I'd been on another type of antidepressant: Effexor. It had effectively treated my anxiety but produced some unsavory side effects, like nausea, sleepiness, and inability to have an orgasm. To prove to my husband that I wasn't just "being crazy," I dug up a clinical trial that found 19% of Effexor users discontinued using it due to unpleasant side effects like those I experienced, and another one showing that 40% of patients who take antidepressants experience sexual dysfunction. This would have been a deal-breaker for me and the Effexor had it not been balanced by the four-leaf clover of medicinal byproducts—one so rare I had to read it twice to believe it myself: loss of appetite.

Like many women, I've had a lifelong battle with body image. As a girl, I remember accompanying my mother to the grocery store and already feeling bad that I didn't look like the women on the cover of Shape magazine. Even now, three pounds can be the difference between happiness and despair, feeling attractive instead of ugly, going to yoga versus going home and licking the wax paper that once held an oversized chocolate chip cookie. It's the reason I've boycotted birth control in favor of condoms, despite being married. On an intellectual level, I understand how silly this sounds. Emotionally, it comes from a very old place of insecurity.

While on Effexor for two years, I was pretty jazzed about losing five pounds, despite the fact that it was likely due to nausea, one of the drug's most common side effects (weight loss itself is actually less common). But ultimately the sexual side effects finally led me to pull the plug. When you get used to an antidepressant, it's easy to tell yourself, I'm fine, why do I even need these pills? Of course, this train of thought has an obvious flaw—the feeling of being "fine" slips away when you stop taking medication. High on my own sanity, I stupidly did not consider this and went off antidepressants altogether.

I managed my anxiety without medication for a year by going to therapy—but still suffered from bouts of extreme nervousness and insomnia. I started taking Klonopin (a benzodiazepine) for sleep, but after several months became dependent on it. If I didn't have any for a few days, withdrawal kicked in, causing my anxiety to skyrocket; my head became a washing machine of swirling thoughts.

Doctors prescribe benzodiazepines for mood disorders, anxiety, and insomnia. The problem with benzos, I learned—besides being a factor in nearly one third of fatal prescription-drug overdoses—is that when taken regularly, they produce notoriously difficult withdrawal symptoms. You can't just go cold turkey off of Klonopin. I had to buy my own pill cutter and slice the little wafers into fourths in order to taper off over several months. I felt like I was running a compounding pharmacy in my own kitchen. Plus, I was still anxious.

So I gave in and got back on antidepressants. This time, my psychiatrist suggested the selective serotonin reuptake inhibitor (SSRI) Prozac. "It's good for anxiety," she said. "And it usually has fewer sexual side effects than some of the other medications." I filled the prescription and accepted tranquility in the form of tiny white kayak-shaped pills. After two weeks, I already felt more at ease. But had I known what was about to happen, I might have had a panic attack.

I started taking Prozac during the summer but didn't notice until late October that my pants were a little tight. For me, this is normal seasonal fluctuation. Feed during the fall; starve your way through spring—or however the old saying goes. But when my pants didn't fit anymore, I weighed myself. Yikes, a ten-pound increase. I started working out regularly and added weightlifting to my cardio routine. But in two more months, I'd gained another five.

"Muscle weighs more than fat," my husband offered, but I could tell he was just trying to placate me. Feeling unfuckable should qualify as a sexual side effect.

It didn't cross my mind that I might have gained weight because I was less anxious and able to enjoy the pleasures of life more. That is, until a frantic internet search turned up a study concluding that long-term weight gain associated with Prozac was more likely related to recovery from depressive symptoms than the medication itself. Is it possible I was just...better?

By the following summer, when I was mistaken for a pregnant woman on the subway, concern for my own mental health went out the window. Frustrated with the weight gain, I made an appointment to see my psychiatrist. Also, a familiar thought process had begun to creep in ( I'm fine—why do I even need pills?). Instead of suggesting a replacement, my doctor agreed I could once again make an attempt at surviving life medication-free.

"See how you feel," she suggested. "It's the only way you'll know."

That was what I'd planned to do.

But then a voice in the back of my head—equal parts nagging and wise—made a new suggestion. What if I were to stick to the Prozac and accept things the way they were? If I could only be happy with my body at a certain weight, I reasoned, I would always be fighting an uphill battle. For my own peace of mind, I decided to stay on Prozac and learn to love myself at any size.

And if that doesn't work out, there's always Wellbutrin.

Stories